Illinois, 2022Damaging Winds in Illinois, May 25, 2022
May 25, 2022 · NWS LSX · 3 events in 3 counties and zones
With plenty of instability and large scale support as a shortwave moved through the region, a line of showers and storms developed and moved east through the region. Some of the storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With plenty of instability and large scale support as a shortwave moved through the region, a line of showers and storms developed and moved east through the region. Some of the storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 1:28 PM CST, 1 hour 58 minutes earlier.
Area forecast discussion, May 25, 1:28 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
228 PM CDT Wed May 25 2022
.SHORT TERM... (Through Late Thursday Night)
Issued at 226 PM CDT Wed May 25 2022
With breaks developing in the overcast, especially along and east
of the Mississippi River early this afternoon, latest SPC
mesoscale analysis is indicating surface based CAPEs are already
approaching 1000-2000 J/kg as of 19z. So the combination of
sufficient surface based CAPE and modest large scale support as a
shortwave slides east through the region, has lead to the
development of a line of storms over south central Missouri. This
line will move through the forecast area between 19z and 24z.
Also, SPC mesoscale analysis is indicating 0-3km bulk shear of 30
to 35 kts, so this combined with slightly backed surface winds,
could cause a few storms to rotate as they move through the region
this afternoon. As for any hail or damaging winds chances, lapse
rates remain rather minimal and deep layer shear is fairly weak,
so only have a marginal threat of damaging winds and/or hail with
these storms.
Once this activity exits the region early this evening, timing of
additional rounds of showers and storms is still hard to pin down at
this time as the upper level low slowly makes its way through the
forecast area. So just kept the latest NBM solution for POPs
through Thursday night. Overnight lows tonight will be rather
mild, in the mid 50s to mid 60s. Highs on Thursday will be a bit
below normal in the mid 60s to low 70s, then even colder air will
filter in Thursday night with lows in the 50s.
Byrd
.LONG TERM... (Friday through Next Wednesday)
Issued at 226 PM CDT Wed May 25 2022
The upper level low will finally push to the east of the forecast
area by Friday evening. In the meantime, scattered showers and a
few storms are still possible during the day on Friday, especially
east of Mississippi River. Otherwise, another cool day expected
with highs only in the upper 60s to low 70s, a bit below normal
for this time of year.
Still expect upper level ridging will build in over the region
beginning Saturday. The latest NAEFS/GEFS climatological 850mb
mean values are even higher, closer to 99th percentile on Sunday
and Monday. Thus feel that latest NBM solution for surface
temperatures, especially Sunday through Monday are a tad too low.
Will leave as is for now and keep eye out on future model/ensemble
runs to see if this trend with 850mb temperatures continues with
even warmer temperatures warranted during this period. Beyond
Monday, the latest deterministic and ensemble solutions have
timing differences on an eventual pattern change late next week.
For now dry and warmer conditions will persist through next
Wednesday.
Byrd
&&
.AVIATION... (For the 12z TAFs through 12z Thursday Morning)
Issued at 630 AM CDT Wed May 25 2022
Low pressure will push into the region over the next 30 hours,
making for a complex aviation forecast. First up, and band of
showers is pushing north through the region is expected to exit
the area late this morning. Meanwhile cigs are a bit all over the
place this morning, with borderline MVFR/IFR conditions at
COU/JEF/UIN and borderline MVFR/VFR conditions in the St. Louis
metro.
On and off showers will continue through the duration of the TAFs,
but by and large, it's difficult to pin down the exact
precipitation timing. The exception is this afternoon, when there
is increasing confidence that a band of showers and embedded
thunderstorms will move northeast through the region. Therefore
I've included a tempo group at most of the terminals to account
for this. Otherwise I've largely left any precipitation out of the
TAFs given low confidence on anything impacting the terminals.
This morning's low cigs will gradually rise, reaching VFR
conditions by this afternoon. Cigs should remain at VFR levels
until this evening when they begin to come back down. I'm not
certain just how low overnight cigs will fall, so I've leaned on a
more optimistic solution given the low bias in recent cig forecasts.
BSH
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 64 71 56 70 / 70 90 70 30
Quincy 59 68 55 69 / 30 80 60 20
Columbia 57 66 53 72 / 30 90 50 10
Jefferson City 57 66 53 72 / 40 90 50 5
Salem 64 73 56 71 / 90 90 60 50
Farmington 60 69 53 70 / 70 90 50 20
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, May 25, 1:51 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
251 PM CDT Wed May 25 2022
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
251 PM CDT Wed May 25 2022
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
Isolated to scattered thunderstorms are expected through tonight.
There is a marginal risk for strong to severe thunderstorms through
early this evening. The main threats are damaging winds to 60 mph and
isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a chance for thunderstorms Thursday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through early this evening.
Byrd
Thunderstorm Wind, St. Clair
- When
- May 25, 3:26 PM CST
- Where
- St. Clair County, Belleville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.520, -89.980
Thunderstorm winds snapped a large tree at its base.
Thunderstorm Wind, Madison
- When
- May 25, 3:58 PM CST
- Where
- Madison County, 1.05 mi WSW of East Alton
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.862, -90.097
Thunderstorm winds blew down several large tree limbs.
Thunderstorm Wind, Brown
- When
- May 25, 5:15 PM CST
- Where
- Brown County, 1.45 mi WSW of Versailles
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.870, -90.674
A twelve inch diameter maple tree top was snapped off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, May 25, 20221 death · $141,000 · 65 kt wind · 7 events
- Tornado and Damaging Wind in Texas, May 25, 2022$105,000 · EF1 · 2 events
- Tornadoes and Damaging Winds in Mississippi, May 25, 2022$107,000 · EF0 · 24 events
- Damaging Winds in Tennessee, May 25 to 26, 2022$64,000 · 55 kt wind · 12 events
- Tornado in Wisconsin, May 25, 2022$40,000 · EF0 · 1 event
- Damaging Winds in Louisiana, May 25, 2022$32,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Florida, May 25, 2022EF1 · 3 events
- Tornado in Illinois, May 25, 2022EF1 · 1 event
- Tornado and Damaging Winds in Alabama, May 25, 2022$19,000 · EF0 · 10 events
- Damaging Winds in Mississippi, May 25, 2022$19,000 · 50 kt wind · 5 events
- Heat in California, May 25, 202218 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 25, 202260 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028189, 1028190, 1028192.